Maryland, 2003

Damaging Wind in Maryland, July 22, 2003

July 22, 2003 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 22, 1:55 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 22, 1:55 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 PM EDT TUE JUL 22 2003

OVERVIEW:STILL ANOMALOUS TROF TO THE W AND THIS WL INFLUENCE THE WX
INTO FRI

SHORT TERM:HAVE LINE OF STRG TSTMS DEVELOPING ALG DP GRADIENT IN THE
W. OTHER TSTMS FIRING S IN NE NC AS WELL. WITH VRY UNSTABLE AMS AND
BETTER FORCING MOVING IN WL CONTINUE TO SEE TSTMS DVLPG THIS AFTN.
NOT THE BEST SHR BUT WITH ENOUGH WHEN WE COMBINE WITH THE
STRONG INSTABILITY TO GENERATE SOME SMALL LINE SEGMENTS WITH BOWING
SO WATCH LOOKS GOOD THRU THE AFTN. TNGT CONTINUE PROBLEMS AS VERY
STRG DIVG DEVELOPS OVR THE WRN AREA FM THE JET SEGMENT MOVG N. THIS
SHD KEEP TSTMS GOING INTO THE NGT. WITH MORE UPPER LEVEL SUPPORT ON
WED CONTINUE GOOD CHC THRU THE DAY OF TSTMS HOWEVER MORE CLDS SHD
BE LESS INSTABILITY. FNT SLOWLY CREEPS E IN THE CWA ON THU AND KEEP
MORE TSTMS ARND. TEMPS WL BE A LITTLE COOLER WITH CLDS AND PRECIP
ARND FOR WED AND THU.

EXTENDED:FNT DISSIPATES ON FRI AND PRECIP FINALLY COMES TO THE END.
NEXT FNT STALLS IN THE AREA ON NEXT MON AND TUE.

MARINE:KEEP SCA ON WATERS.

FCSTID = 92

SBY 74 86 68 83 / 50 50 50 50
OXB 75 80 71 80 / 50 50 50 50
ECG 77 86 71 83 / 50 50 50 50
ORF 76 84 74 83 / 50 50 50 50
PHF 74 86 72 83 / 50 50 50 50
AKQ 73 85 68 83 / 50 50 50 50
RIC 73 84 69 83 / 60 50 50 50
FVX 70 86 66 83 / 60 50 50 50

.AKQ...
.MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
.NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT AND SND.
.VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...AND VA PRTN
CHES BAY.
Hazardous weather outlook, Jul 22, 4:30 AM EST, 11 hours 26 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
ADDITIONALLY...ANY THUNDERSTORMS MAY CONTAIN EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS PRODUCING EXCESSIVE RAINFALL ARE POSSIBLE
TONIGHT...WEDNESDAY AND THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 22, 1:20 PM EST, 2 hours 36 minutes before
ANZ630-631-221915-

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
220 PM EDT TUE JUL 22 2003

...THUNDERSTORMS MOVING INTO THE CHESAPEAKE BAY...

AT 215 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS OVER GLOUCESTER...MATHEWS AND LANCASTER
COUNTIES...MOVING NORTHEAST AROUND 25 KNOTS. THESE STORMS WILL MOVE
INTO THE CHESAPEAKE BAY BETWEEN GWYNNS ISLAND AND SMITH POINT
THROUGH 3 PM. FREQUENT DEADLY LIGHTNING...WIND GUSTS TO 30 KNOTS AND
HEAVY RAIN WILL ACCOMPANY THESE STORMS. BOATERS NEAR GWYNNS
ISLAND...SMITH POINT...TANGIER ISLAND...THE HOLE IN THE WALL...AND
THE CELL SHOULD SEEK SAFE PORT BEFORE THESE STORMS REACH YOUR AREA.
BOATS IN PORT SHOULD NOT VENTURE OUT UNTIL THE STORM HAS PASSED.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM TO BE
STRUCK BY LIGHTNING. WHEN THUNDERSTORMS APPROACH...BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF YOU ARE CAUGHT ON THE OPEN WATER...
STAY BELOW DECK...IF POSSIBLE...AND AWAY FROM UNGROUNDED METAL
OBJECTS.

SAMMLER
Local storm report, Jul 22, 1:52 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0252 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    DINWIDDIE                 VA   0.88 IN HAIL
07/22/03   DINWIDDIE

0220 PM    PRINCE GEORGE             VA   WIND DAMAGE
07/22/03   PRINCE GEORGE                  NUMEROUS TREES DOWN AND
                                          ROOF BLOWN OFF BUILDING

XXX
Special weather statement, Jul 22, 2:11 PM EST, 1 hour 45 minutes before
VAZ081-082-084-086-088>092-221945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
311 PM EDT TUE JUL 22 2003

...STRONG THUNDERSTORMS MOVING INTO THE MIDDLE PENINSULA...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YORK RIVER STATE
PARK TO 2 MILES WEST OF HUSKE...MOVING EAST AT 25 MPH. INDIVIDUAL
CELLS WITHIN THE LINE WAS MOVING RAPIDLY NORTHEAST AROUND 35 MPH.

THE STORMS WILL MOVE INTO THE PENINSULA THROUGH 345 PM AND AFFECT
COUNTIES AND CITIES FROM WILLIAMSBURG TO GLOUCESTER TO MATTHEWS TO
YORK THROUGH 345 PM.

THE THUNDERSTORMS WILL BE NEAR...
   CLAREMONT AROUND 310 PM...
   PAMPA AND NORGE AROUND 315 PM...
   ALLMONDSVILLE AND CASH AROUND 320 PM...
   ARK AND PINERO AROUND 325 PM...
   CLAY BANK AND BELROI AROUND 330 PM...
   GLOUCESTER COURTHOUSE AND SOLES AROUND 335 PM...

WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. HEAVY RAINFALL RATES WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER
&&
LAT...LON 3762 7659 3688 7762 3667 7724 3732 7628
Special weather statement, Jul 22, 2:36 PM EST, 1 hour 20 minutes before
VAZ084-086-090-091-222000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 PM EDT TUE JUL 22 2003

...STRONG THUNDERSTORM MOVING INTO SOUTHERN JAMES CITY COUNTY...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BUSCH GARDENS...MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
   WATER COUNTRY U.S.A. AROUND 340 PM...
   U.S. NAVAL WEAPONS STATIO AND LACKEY AROUND 345 PM...
   GLOUCESTER POINT AND WICOMICO AROUND 350 PM...
   GLASS AND ACHILLES AROUND 355 PM...
   SEVERN AND MARYUS AROUND 400 PM...

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF
1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
&&
LAT...LON 3727 7678 3711 7669 3726 7622 3747 7634
Local storm report, Jul 22, 3:40 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0440 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    ONANCOCK                  VA   65 MPH WIND GUST
07/22/03   ACCOMACK

0419 PM    SILVER BEACH              VA   45 MPH WIND GUST
07/22/03   NORTHAMPTON

0413 PM    CRISFIELD                 MD   38 MPH WIND GUST
07/22/03   SOMERSET

0220 PM    PRINCE GEORGE             VA   1.00 IN HAIL
07/22/03   PRINCE GEORGE

SAS
Special weather statement, Jul 22, 3:42 PM EST, 14 minutes before
MDZ021>025-VAZ063>068-070>100-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 PM EDT TUE JUL 22 2003

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT...

THE WATCH INCLUDES ALL OF CENTRAL...EASTERN...AND SOUTHSIDE
VIRGINIA...ALONG WITH THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE.

THUNDERSTORMS WILL BE MOST WIDESPREAD ACROSS THE LOWER EASTERN SHORE
THROUGH 530 PM. ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP
ELSEWHERE ACROSS THE WATCH REGION THROUGH 7 PM AS TEMPERATURES CLIMB
BACK THROUGH THE 80S. SOME OF THESE STORMS MAY BECOME SEVERE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHES OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WEATHER.NOAA.GOV/AKQ

HURLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
July 22, 3:56 PM EST
Where
Dorchester County, 2 mi NE of Vienna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -75.783

Large tree down on power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378155.